Texas, 2010Flash Flooding and Flooding in Texas, July 4 to 6, 2010
July 4 to 6, 2010 · NWS EWX · 6 events in 2 counties and zones
Hurricane Alex made landfall in northern Mexico on June 30 and brought deep |tropical moisture into South Central Texas. With the moisture in place, a series of upper |level short wave troughs moved through the region causing thunderstorms which |produced heavy rain over several days.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Alex made landfall in northern Mexico on June 30 and brought deep |tropical moisture into South Central Texas. With the moisture in place, a series of upper |level short wave troughs moved through the region causing thunderstorms which |produced heavy rain over several days. From June 30 through July 6 the following rainfall totals were reported by CoCoRaHS observers: Langtry 10.6W: 14.38 inches and Comstock 8.5WNW: 12.05 inches. This excessive rainfall resulted in flash flooding in Val Verde county and flooding farther downstream in Maverick county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 4, 5:31 AM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 4, 5:31 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
631 AM CDT SUN JUL 4 2010
.DISCUSSION...
SEE AVIATION SECTION.
&&
.AVIATION...
MVFR CONDITIONS WILL BE SLOW TO IMPROVE THIS MORNING..HOWEVER VFR
CONDITIONS ARE FORECAST TO PREVAIL BY 17Z AT I-35 TERMINALS.
THUNDERSTORMS ARE FORECAST AT KDRT LATER TODAY WITH MVFR
CONDITIONS PERSISTING. SCATTERED SHOWERS ARE FORECAST NEAR I-35
TERMINALS TODAY...BUT POPS ARE TOO LOW TO INCLUDE IN FORECAST
PREVAILING CONDITIONS. A MODERATE SSE LOW LEVEL FLOW IS FORECAST
TO PERSIST...WITH SURFACE WIND GUSTS BETWEEN 23-27 MPH TODAY.
&&
.PREV DISCUSSION... /ISSUED 344 AM CDT SUN JUL 4 2010/
DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE TO TRAIN NORTHWARD ACROSS VAL VERDE
COUNTY. THE DEEP TROPICAL MOISTURE AXIS WILL REMAIN OVER VAL VERDE
COUNTY TODAY SO WE HAVE EXTENDED THE FLASH FLOOD WATCH THRU 7 PM
THIS EVENING. EARLY THIS MORNING THE REMAINDER OF THE CWFA WAS
EXPERIENCING ISOLATED TO SCATTERED STREAMER SHOWERS ASSOCIATED
WITH THE LOW LEVEL JET. FOR TODAY...NUMEROUS SHOWERS AND
THUNDERSTORMS WILL CONTINUE ACROSS VAL VERDE COUNTY WITH ISOLATED
TO SCATTERED CONVECTION EXPECTED ACROSS THE REMAINDER OF THE CWFA.
PWATS ARE STILL IN EXCESS OF 2 INCHES...SO LOCALLY HEAVY RAINFALL
IS POSSIBLE...ESPECIALLY ACROSS VAL VERDE COUNTY. AFTERNOON TEMPS
WILL RANGE FROM THE MID 80S ACROSS THE RAIN COOLED EDWARDS PLATEAU
TO AROUND 90 EAST OF THE I-35 CORRIDOR WHERE PARTLY SUNNY SKIES
ARE EXPECTED.
MONDAY...THE GFS MOVES THE VORT MAX AND QPF BULLS EYE NORTHWARD
TO THE RED RIVER WHILE THE NAM...ECMWF AND GEM KEEP THE TROPICAL
MOISTURE AXIS ACROSS OUR WESTERN COUNTIES. WE PREFER THE LATTER
SOLUTION FOR MONDAY SO RAIN CHANCES WILL CONTINUE FOR SOUTH
CENTRAL TEXAS AND THE HILL COUNTRY.
EARLY THIS MORNING THE IR/WV SATELLITE LOOP DEPICTS AN UPPER LEVEL
LOW PRESSURE SYSTEM SOUTH OF THE MISSISSIPPI DELTA. IT LOOKS LIKE
THIS FEATURE WILL DRIFT TO THE WEST OR NORTHWEST OVER THE NEXT FEW
DAYS. STILL SOME UNCERTAINTY ON THE TRACK AND STRENGTH OF THIS SYSTEM
SO WILL MAINTAIN SLIGHT CHANCE POPS TUESDAY THROUGH THURSDAY.
THE NEXT WEATHER SYSTEM THAT MAY IMPACT TEXAS LATE IN THE WEEK IS
THE TROPICAL WAVE CURRENTLY LOCATED OVER THE WESTERN CARIBBEAN. THE
ECMWF MOVES THIS SYSTEM INTO THE GULF...WITH LANDFALL ON FRIDAY
NEAR TAMPICO MEXICO. THE NAM HAS A SIMILAR TRACK. WE WILL CONTINUE
SLIGHT CHANCE/CHANCE POPS FRIDAY THRU SUNDAY AND WILL WAIT SEE
WHAT TRANSPIRES OVER THE GULF.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 90 77 91 77 92 / 30 20 20 20 20
AUSTIN BERGSTROM INTL AIRPORT 90 76 91 76 92 / 30 20 20 20 20
NEW BRAUNFELS MUNI AIRPORT 90 76 91 75 92 / 30 20 20 20 20
BURNET MUNI AIRPORT 87 74 88 75 91 / 40 30 30 20 20
DEL RIO INTL AIRPORT 84 76 89 77 91 / 80 50 30 20 20
GEORGETOWN MUNI AIRPORT 88 75 89 76 92 / 30 20 30 20 20
HONDO MUNI AIRPORT 90 77 90 75 93 / 30 30 20 20 20
SAN MARCOS MUNI AIRPORT 90 75 91 75 92 / 30 20 20 20 20
LA GRANGE - FAYETTE REGIONAL 90 76 91 77 92 / 30 20 20 20 20
SAN ANTONIO INTL AIRPORT 90 77 91 77 92 / 30 30 20 20 20
STINSON MUNI AIRPORT 90 77 92 77 92 / 30 30 20 20 20
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING COUNTIES:
VAL VERDE.
&&
13/11
Hazardous weather outlook, Jul 4, 4:16 AM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
516 AM CDT SUN JUL 4 2010
TXZ171>173-183>194-202>209-217>225-228-051115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
516 AM CDT SUN JUL 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
A FLASH FLOOD WATCH IS IN EFFECT FOR VAL VERDE COUNTY THROUGH THIS
EVENING. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES CAN BE
EXPECTED...WITH ISOLATED TOTALS NEAR 4 INCHES POSSIBLE. IN
ADDITION TO THE FLASH FLOOD THREAT...THE PECOS RIVER AND THE RIO
GRANDE BOTH ABOVE AND BELOW LAKE AMISTAD WILL LIKELY FLOOD WITH
ADDITIONAL RAINFALL. LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS
EDWARDS...KINNEY AND MAVERICK COUNTIES TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
FLASH FLOODING AND RIVER FLOODING WILL CONTINUE TO BE THREATS FOR
VAL VERDE COUNTY AND MAY EXPAND EAST INTO PORTIONS OF EDWARDS...
KINNEY AND MAVERICK COUNTIES ON MONDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flash Flood, Val Verde
- When
- July 4, 8:30 AM CST
- Where
- Val Verde County, 13.82 mi S of Juno to 15.2 mi S of Juno
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.950, -101.120
Thunderstorms produced heavy rain which caused flash flooding. One and a half feet of water covered a four mile stretch of Hwy 163 around Bakers Crossing.
Flash Flood, Val Verde
- When
- July 4, 9:30 AM CST
- Where
- Val Verde County, 4.99 mi NW of Comstock to 4.53 mi NW of Comstock
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.730, -101.230
Thunderstorms produced heavy rain which caused flash flooding. One and a half feet of water covered Ranch Road 1024 at Cow Creek.
Flash Flood, Val Verde
- When
- July 4, 11:56 AM CST
- Where
- Val Verde County, 10.72 mi NNE of Juno to 9.29 mi NNE of Juno
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.294, -101.054
Thunderstorms produced heavy rain which caused flash flooding and closed Hwy 163 at the Val Verde/Crockett line.
Flash Flood, Val Verde
- When
- July 4, 11:58 AM CST
- Where
- Val Verde County, 15.33 mi SE of Pandale to 15.37 mi NE of Langtry
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.000, -101.400
Thunderstorms produced heavy rain which caused flash flooding. Four to five feet of water covered a portion of Blue Hills Road between Comstock and Pandale.
Flood, Val Verde
- When
- July 5, 7:53 PM CST
- Where
- Val Verde County, 1.51 mi SSW of (Drt)del Rio Intl Ar to 3.59 mi S of (Drt)del Rio Intl Ar
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.350, -100.930
Thunderstorms produced heavy rain over the last couple of days which caused major flooding in the Del Rio area. The Vega Verde subdivision was evacuated and the International Bridge was closed for several days.
Flood, Maverick
- When
- July 6, 6:00 PM CST
- Where
- Maverick County, 1.39 mi ESE of La Gloria to 4.94 mi NW of La Gloria
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 28.740, -100.480
Heavy rain from thunderstorms over the last few days caused flooding of Elm Creek which closed Hwy 277 North.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in New York, July 4 to 7, 20108 deaths · 3 events
- Heat in Nevada, July 4 to 12, 20105 deaths · 1 event
- Heat in Maryland, July 4 to 8, 20101 death · 32 injured · 3 events
- Heat in Michigan, July 4 to 8, 20102 deaths · 7 events
- Rip Current in Texas, July 4, 20102 deaths · 1 event
- Excessive Heat in New Jersey, July 4 to 7, 20101 death · 1 event
- Tornado and Flash Flooding in Colorado, July 4, 2010$100,000 · EF1 · 57 events
- Flash Flooding in Minnesota, July 4, 2010$800,000 · 3 events
- Flash Flooding and Flood in Kansas, July 4 to 7, 2010$123,000 · 52 kt wind · 24 events
- Tornadoes and Flooding in Kansas, July 4, 2010$26,000 · EF0 · 12 events
- Hail and Damaging Wind in Colorado, July 4, 20102 in hail · 26 events
- Flooding and Hail in Kansas, July 4 to 5, 201070 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247657, 247658, 247659, 247660, 247662, 247666.